Alert archive / North Carolina / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 132, NWS Morristown, TN

April 26, 2012Cherokee County, Clay County, North Carolina

NWS Morristown, TN issued this severe thunderstorm warning at Apr 26, 2012, 8:19 PM EDT for Cherokee County, Clay County, North Carolina. It was in force for 56 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 26, 2012, 8:19 PM EDT (00:19 UTC)
Expired
Apr 26, 2012, 9:15 PM EDT
In force
56 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Cherokee County, NC, Clay County, NC

The radar

The Knoxville radar (KMRX), 126 km from the middle of the area, began a volume at 00:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 26, 8:35 PM EDTHAIL 1Murphy, NC

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.3 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2012-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1239 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2012-04-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1239 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
1121 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

414 
WUUS54 KMRX 270019
SVRMRX
NCC039-043-270115-
/O.NEW.KMRX.SV.W.0132.120427T0019Z-120427T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
819 PM EDT THU APR 26 2012

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHEROKEE COUNTY IN SOUTHWEST NORTH CAROLINA...
  CLAY COUNTY IN SOUTHWEST NORTH CAROLINA...

* UNTIL 915 PM EDT

* AT 817 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 11 MILES NORTHWEST OF MURPHY...AND MOVING EAST AT
  35 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  MURPHY...HAYESVILLE...UNAKA...MARBLE...BRASSTOWN...TUSQUITEE AND
  SHOOTING CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT
FRIDAY MORNING FOR CENTRAL TENNESSEE.

&&

LAT...LON 3511 8431 3515 8430 3526 8425 3527 8422
      3524 8419 3525 8412 3511 8361 3509 8357
      3505 8356 3501 8351 3500 8348 3499 8349
      3498 8397
TIME...MOT...LOC 0019Z 291DEG 30KT 3516 8417

$$

TD
1 follow-up statement
944 
WWUS54 KMRX 270044
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
844 PM EDT THU APR 26 2012

NCC039-043-270115-
/O.CON.KMRX.SV.W.0132.000000T0000Z-120427T0115Z/
CHEROKEE NC-CLAY NC-
844 PM EDT THU APR 26 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM EDT
FOR CLAY AND CHEROKEE COUNTIES...

AT 840 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED 6 MILES NORTH OF MURPHY...MOVING EAST 
AT 35 MPH. ANOTHER STORM EAST OF MURPHY NEAR THE CLAY COUNTY LINE IS 
CAPABLE OF PRODUCING QUARTER SIZE HAIL.

LOCATIONS IN THE WARNING INCLUDE...
  MURPHY...HAYESVILLE...MARBLE...BRASSTOWN...TUSQUITEE AND SHOOTING
  CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED
WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT
FRIDAY MORNING FOR EASTERN TENNESSEE.

&&

LAT...LON 3507 8415 3512 8414 3521 8412 3523 8411
      3524 8407 3511 8361 3509 8357 3505 8356
      3501 8351 3500 8348 3499 8349 3498 8397
TIME...MOT...LOC 0042Z 291DEG 30KT 3517 8403

$$

TD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 26, 7:21 PM EDT, 58 minutes earlier.

Area forecast discussion, Apr 26, 7:21 PM EDT, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
721 PM EDT THU APR 26 2012

.AVIATION...COLD FRONT WILL SAG INTO THE AREA BEFORE STALLING OVER
NEAR THE SOUTHERN TN BORDER. THE FRONT WILL START TO MOVE BACK
NORTH BY FRIDAY AFTERNOON. SHOWERS AND THUNDERSTORMS SHOULD
DIMINISH THIS EVENING. MAY BE SOME CONVECTION SOUTH FRIDAY
AFTERNOON...BUT GIVEN LOWER PROBABILITY WILL NOT MENTION IN TAF
THIS FAR OUT. CONFIDENCE NOT HIGH...BUT MAY SEE SOME MVFR CIGS
AND/OR VIS LATER TONIGHT INTO EARLY FRIDAY...AND CANNOT RULE OUT
LOWER CONDITIONS. WILL CARRY SEVERAL HOURS OF MVFR CONDITIONS TYS
AND TRI FOR THIS TONIGHT/EARLY FRIDAY AS WELL AS SOME BRIEF MVFR TO
START. OTHERWISE WILL KEEP THINGS VFR FOR NOW.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

LW
Hazardous weather outlook, Apr 26, 10:50 AM EDT, 9 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
1050 AM EDT THU APR 26 2012

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-271000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
1050 AM EDT (950 AM CDT) THU APR 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA...AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT...

A COLD FRONT WILL MOVE ACROSS THE TENNESSEE RIVER VALLEY LATE THIS
AFTERNOON AND EVENING...TRIGGERING ADDITIONAL SHOWERS AND
THUNDERSTORMS. SOME OF THESE STORMS MAY BECOME SEVERE...BRINGING THE
POSSIBILITY OF DAMAGING WINDS...LARGE HAIL...AND LOCALLY HEAVY
RAINFALL. IN ADDITION...AN ISOLATED TORNADO WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

A LINGERING FRONTAL BOUNDARY WILL BE THE FOCUS FOR SCATTERED SHOWER
AND THUNDERSTORM DEVELOPMENT THROUGH THE WEEKEND...WITH A FEW
ISOLATED SEVERE STORMS POSSIBLE EACH DAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AGAIN LATE THIS AFTERNOON AND
EVENING.

DMG

In the hours before

Local storm report, Apr 26, 6:58 PM EDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
658 PM EDT THU APR 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0657 PM     HAIL             CLEVELAND               35.18N 84.87W
04/26/2012  E0.25 INCH       BRADLEY            TN   PUBLIC

&&
Local storm report, Apr 26, 7:04 PM EDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
704 PM EDT THU APR 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0704 PM     HAIL             2 N CLEVELAND           35.21N 84.87W
04/26/2012  E1.75 INCH       BRADLEY            TN   TRAINED SPOTTER

&&
Local storm report, Apr 26, 7:13 PM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
713 PM EDT THU APR 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             CLEVELAND               35.18N 84.87W
04/26/2012  M2.00 INCH       BRADLEY            TN   TRAINED SPOTTER

&&
Local storm report, Apr 26, 7:20 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
720 PM EDT THU APR 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0654 PM     HAIL             HAYESVILLE              35.05N 83.82W
04/26/2012  E1.75 INCH       CLAY               NC   911 CALL CENTER

&&
Local storm report, Apr 26, 7:28 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
728 PM EDT THU APR 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 PM     HAIL             5 SW BENTON             35.12N 84.72W
04/26/2012  E1.25 INCH       POLK               TN   TRAINED SPOTTER

&&
Special weather statement, Apr 26, 8:12 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
812 PM EDT THU APR 26 2012

NCZ060-061-270100-
CHEROKEE NC-CLAY NC-
812 PM EDT THU APR 26 2012

...SIGNIFICANT WEATHER ADVISORY FOR CLAY AND CHEROKEE COUNTIES UNTIL
900 PM EDT...

AT 810 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 14 MILES NORTHEAST OF DUCKTOWN...MOVING EAST AT
40 MPH.

HAIL UP TO THE SIZE OF DIMES OR PENNIES AND WIND GUSTS UP TO 40 MPH
ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MURPHY...
HAYESVILLE...HIAWASSE DAM...UNAKA...MARBLE...BRASSTOWN AND TUSQUITEE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TD

Nearby

Severe Thunderstorm Warnings in North Carolina, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.